MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH-CT SOMATOM DEFINITION EDGE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED

SIEMENS HEALTHCARE GMBH-CT SOMATOM DEFINITION EDGE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Model Number 10590000
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 09/03/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Siemens is conducting a thorough investigation of the reported events.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that an adverse event occurred while operating the somatom definition edge ct system.On (b)(6) 2022, an 80-year-old male trauma patient underwent a scan of the brain, neck, and area from the lungs to the pelvis with contrast media.The sequences for the brain and neck were completed successfully.During the scan of the lungs to the pelvis area, the scan stopped just before scanning the pelvis.The user was able to continue the pelvis scan after resuming the ct system.There was no rescan or additional contrast media needed.At the end of the examination, the user recognized that it was not possible to reconstruct the images of the lungs for diagnostics.It was reported that the patient passed away two hours later.According to our preliminary investigation, the radiologist was able to see a cranial injury and no abnormalities for the abdomen or chest, based on the collected raw data.The patient was not scanned again on another ct system.The cause of death is currently not known by the manufacturer.It is also not clear from the escalation data if the ct scanner has caused or contributed to the patient's death.Siemens has requested additional information in order to conduct an investigation of the reported event.
 
Additional Manufacturer Narrative
Siemens completed the technical investigation of the reported event it was further reported to siemens that the patient died because of an internal bleeding in the brain.The head scan was completed without any problems so there was no impact on this diagnosis.The scanner did not cause or contributed to patient's death.The root cause of the described issue was caused by a raid issue on the hard disk drive of the irs computer, which caused a writing error of raw data on the computer drive.One day before the incident the hospital had already recognized an issue with the irs computer of the ct scanner and had contacted siemens service.The irs computer was already scheduled for replacement by a siemens service engineer.The scanner was used despite known issue with the irs computer.System was brought back to clinical operation by replacement of the irs.A safety assessment was performed.No general product issue could be identified.The material consumption in relation to the installed base is monitored by the capa process (values for the last 3 months see below): material number: 10590111 - irsmx5b - august 2022: 0%, july 2022: 0.09%, june 2022: 0.09%.No further investigation within the complaint process is necessary.The issue of this type part malfunction with the possibility of patient rescan is covered by 4792193 eba 461 04 risk classification of scan aborts, which is rated as severity 2, probability a.
 
Event or Problem Description
Additional information: it was reported to siemens that the patient died because of an internal bleeding in the brain.The head scan was completed without any problems so there was no impact to the diagnosis.The reported issue did not interfere with the patient's brain scan.

Brand Name
SOMATOM DEFINITION EDGE
Common Device Name
SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH-CT
siemensstr. 1 -or-
rittigfeld 1
forchheim, germany 91301
GM  91301
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH
siemensstr. 1 or rittigfeld 1
rittigfeld 1
forchheim, 91301
GM   91301
Manufacturer Contact
rebecca tudor
40 liberty blvd.
65-1a
malvern, PA 19355
4843234198
MDR Report Key15379470
Report Number3004977335-2022-43365
Device Sequence Number5429539
Product Code JAK
UDI-Device Identifier04056869006949
UDI-Public04056869006949
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K190578
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10590000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/04/2022
Supplement Date Received by Manufacturer10/28/2022
Initial Report FDA Received Date09/08/2022
Supplement Report FDA Received Date10/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age80 YR
Patient SexMale